Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 18, NWS Jackson, KY

May 21, 2013McCreary County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 21, 2013, 4:04 PM EDT for McCreary County, Wayne County, Kentucky. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2013, 4:04 PM EDT (20:04 UTC)
Expired
May 21, 2013, 5:00 PM EDT
In force
56 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McCreary County, KY, Wayne County, KY

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:26 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2248 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:47 PM EDT, 17 minutes earlier.

Area forecast discussion, May 21, 3:47 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
347 PM EDT TUE MAY 21 2013

.UPDATE...(REST OF THIS AFTERNOON)
ISSUED AT 347 PM EDT TUE MAY 21 2013

A SHORT TERM DISCUSSION WILL BE ISSUED SHORTLY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 347 PM EDT TUE MAY 21 2013

THE EXTENDED PERIOD OF THE FORECAST WILL FEATURE A PERIOD OF GOOD
MODEL AGREEMENT...AND A PERIOD OF POOR MODEL AGREEMENT. THE FIRST FEW
DAYS OF THE EXTENDED PERIOD WERE HANDLED VERY WELL BY BOTH THE GFS
AND ECMWF MODELS. SHOWERS AND STORMS WILL INCREASE IN COVERAGE DURING
THE DAY ON THURSDAY...BEFORE EXITING THE AREA THURSDAY NIGHT AND
FRIDAY...BEHIND A DEPARTING COLD FRONT. THE MODELS ALL AGREE THAT A
RIDGE OF HIGH PRESSURE WILL THEN SETTLE OVER THE AREA FRIDAY AND
SATURDAY...WHICH WILL MEAN COOLER AND DRIER WEATHER TO KICK OFF THE
UPCOMING WEEKEND. AFTER SATURDAY NIGHT...THINGS GET A BIT MURKY. THE
ECWMF MODEL IS MUCH WETTER AND MORE PROGRESSIVE THAN THE GFS
MODEL...BOTH IN THE TIMING OF A FRONTAL PASSAGE. THE ECMWF ACTUALLY
HAS PRECIPITATION AFFECTING EASTERN KENTUCKY FROM LATE SATURDAY
THROUGH TUESDAY. THE GFS...ON THE OTHER HAND...IS NOT MOVING PRECIP
INTO THE AREA UNTIL LATE SUNDAY NIGHT. FROM THEN ON THE MODELS DO
AGREE FAIRLY WELL...BUT ONLY FOR THE LAST DAY OR SO OF THE FORECAST
PERIOD. THAT BEING SAID...LEANED A BIT MORE TOWARD THE USUALLY MORE
RELIABLE ECMWF MODEL SOLUTIONS FROM EARLY SUNDAY ONWARD. DID NOT DO
A WHOLE LOT OF MAJOR CHANGING TO THE MODEL DATA BASED ON THE AMOUNT
OF UNCERTAINTY. THE MODEL SOUNDINGS WERE INDICATING ENOUGH INSTABILITY
TO PRODUCE THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOON AND
EVENING PERIODS THURSDAY...SUNDAY...AND MONDAY. TEMPERATURES TO BEGIN
THE PERIOD WILL BE BELOW NORMAL FRIDAY AND SATURDAY...AS IT APPEARS A
COOL CANADIAN AIR MASS WILL SETTLE OVER THE AREA FOR A FEW DAYS. FROM
SUNDAY ONWARD...THINGS WILL WARM UP A BIT MORE DURING EACH DAYTIME
PERIOD...BUT NOT FAR FROM NORMAL VALUES FOR THIS TIME OF YEAR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 135 PM EDT TUE MAY 21 2013

THE AIR IS EXTREMELY UNSTABLE AND THE STORM PREDICTION CENTER JUST
UPDATED THEIR OUTLOOK AND PUT EASTERN KENTUCKY IN AN AREA OF SLIGHT
RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT IS FOR STRONG
WINDS...HOWEVER HAIL CAN NOT BE TOTALLY RULED OUT AND WILL LIKELY SEE
SMALL HAIL IN THE AREA TODAY. WITH THE POTENTIALLY SEVERE STORMS IN
THE AREA...THE POSSIBILITY OF GUST FRONTS WELL OUT AHEAD OF THE
THUNDERSTORMS IS POSSIBLE AND COULD CREATE SOME STRONG LLWS. CONFIDENCE
IN THE TIMING OF CONVECTIVE EVOLUTION IS NOT HIGH...AND WAS BASED ON
A COMBINATION OF THE NAM AND HIGH RESOLUTION RAPID REFRESH MODEL.
DEPENDING ON HOW MUCH RAIN OCCURS...THERE MAY BE A TIME OF POST
FRONTAL MIST WHICH WOULD LAST A FEW HOURS AND THEN IMPROVE. DUE TO
LOW CONFIDENCE ON TIMING AND EXTENT OF THE STORMS...THIS WAS NOT
ADDED TO THE TAFS. ALSO EXPECTING TO SEE SOME MIST AT THE TAF
STATIONS AND VALLEY FOG IN THE VALLEYS AND NEAR AREAS THAT GET A LOT
OF PRECIPITATION TODAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJ
LONG TERM...AR
AVIATION...JJ
Hazardous weather outlook, May 21, 11:40 AM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1140 AM EDT TUE MAY 21 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1140 AM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE
THUNDERSTORMS THIS AFTERNOON OR EVENING COULD BECOME STRONG AND
PRODUCE GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINFALL. ONE OR TWO
STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH THURSDAY EVENING.

SOME OF THE STORMS ON WEDNESDAY COULD BECOME STRONG TO SEVERE...AND
PRODUCE GUSTY OR DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND
POSSIBLY HAIL.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/JJ

In the hours before

Special weather statement, May 21, 3:57 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT TUE MAY 21 2013

KYZ068-079-080-083>085-212100-
MCCREARY-PULASKI-ROCKCASTLE-WAYNE-WHITLEY-LAUREL-
357 PM EDT TUE MAY 21 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 500 PM EDT TUESDAY AFTERNOON...

   MCCREARY...
   PULASKI...
   ROCKCASTLE...
   WAYNE...
   WESTERN WHITLEY AND
   WESTERN LAUREL.

AT 353 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 26 MILES NORTHWEST OF MONTICELLO TO 17 MILES
WEST OF MONTICELLO TO BYRDSTOWN...MOVING EAST AT 40 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CABELL AROUND
400 PM EDT...ZULA AROUND 405 PM EDT...CAINS STORE AROUND 410 PM
EDT...MONTICELLO AROUND 415 PM EDT...STEUBENVILLE AROUND 420 PM
EDT...AND SOMERSET AROUND 430 PM.

RESIDENTS CAN EXPECT RAINFALL RATES OF UP TO ONE INCH OF RAIN...
GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN
THESE AREAS.

THE BRIEF HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA
ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR EASTERN KENTUCKY.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:44 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Wayne, Whitley46 min
May 21, 4:51 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Laurel, Pulaski, Rockcastle39 min
May 21, 4:54 PM EDTSevere Thunderstorm WarningJKLBell, Knox, McCreary, Whitley51 min
May 21, 5:04 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, Whitley26 min
May 21, 5:13 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle32 min
May 21, 5:18 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley27 min
May 21, 5:24 PM EDTSevere Thunderstorm WarningJKLBell, Breathitt, Clay, Harlan, Jackson, Knox and 4 more51 min
May 21, 5:32 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Powell28 min
May 21, 5:36 PM EDTSevere Thunderstorm WarningJKLJackson, Lee, Owsley24 min
May 21, 5:48 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Fleming, Menifee, Montgomery, Morgan and 3 more42 min
May 21, 5:55 PM EDTSevere Thunderstorm WarningJKLBreathitt, Estill, Lee, Morgan, Owsley, Wolfe35 min
May 21, 5:57 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Leslie, Letcher, Owsley and 1 more33 min
May 21, 6:07 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike53 min
May 21, 6:17 PM EDTSevere Thunderstorm WarningJKLBreathitt, Elliott, Magoffin, Morgan, Wolfe43 min
May 21, 6:17 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Leslie, Letcher, Perry43 min
May 21, 6:20 PM EDTSevere Thunderstorm WarningJKLBath, Elliott, Fleming, Menifee, Morgan, Rowan40 min
May 21, 6:26 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Leslie, Letcher, Magoffin and 2 more49 min
May 21, 6:47 PM EDTSevere Thunderstorm WarningJKLMartin, Pike43 min
May 21, 6:47 PM EDTSevere Thunderstorm WarningJKLElliott, Floyd, Johnson, Magoffin, Martin, Morgan and 1 more43 min
May 21, 7:00 PM EDTSevere Thunderstorm WarningJKLFloyd, Letcher, Martin, Pike45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.